Facebook Pixel

Drug Induced Hepatitis

Rate This

The basic definition of hepatitis is: inflammation of the liver, resulting in liver cell damage and destruction. http://www.healthsystem.virginia.edu/UVAHealth/adult_liver/drughep.cfm

Drug-induced hepatitis is the least common form of hepatitis. While it is usually caused by certain food supplements, vitamins, herbs or medications, the toxicity is not immediate. In other words, in most cases, the toxicity is a result of either ingesting it for several months, or taking an overdose of a substance such as acetaminophen. In most situations, once hepatitis results, the substance is no longer taken.

Symptoms of drug-induced may include, but are not limited to:

sore muscles
flu-like symptoms
rash or itchy red hives on skin
joint pain
decreased appetite
sore muscles
jaundice - yellowing of the skin and eyes.

It is very important to seek medical attention if you are experiencing any of these symptoms, as they could indicate the presence of hepatitis or something else.

There is no specific treatment for drug-induced hepatitis other than discontinuing the medication that's causing the problem.

You should rest during the acute phase of the disease, when the symptoms are most severe. If nausea and vomiting are significant, intravenous fluid may be advised. People with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other hepatotoxic substances.

Usually symptoms subside when the causative drug has been discontinued.(http://healthguide.howstuffworks.com/drug-induced-hepatitis-dictionary.htm)
Liver failure is a possible but rare complication of drug-induced hepatitis.
Be sure to have ongoing communication with your health care provider if symptoms of hepatitis develop after you start a new medication. If you have been diagnosed with drug-induced hepatitis and have been advised to discontinue taking a medication, communicate with your health care provider if symptoms do not improve after the medication is discontinued or if any new symptoms develop, as something else may be contributing to the hepatitis, or you may be experiencing something other than hepatitis.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.



Get Email Updates

Related Checklists

Headache Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!